If you have type 2 diabetes, you are more likely to take sugar-reducing drugs to control it.
But if your blood glucose level is too high or too low or you have unpleasant side effects - from abdominal pain to weight gain or dizziness, you may be making one of 5 serious mistakes while taking medicine.
You do NOT drink metformin during meals
Metformin is widely used to lower blood sugar by reducing the amount of carbohydrates that the body gets from eating. But for many, it causes abdominal pain, indigestion, gas, diarrhea or constipation. If you take it with food, it will help reduce discomfort. It may be worth discussing with your health care provider about a dose reduction. By the way, the longer you take Metformin, the less you feel "side effects".
You overeat in trying to prevent hypoglycemia
According to the American Diabetes Association (ADA), sulfonylurea drugs often cause weight gain, and this is partly because people who use them can eat more food to avoid the unpleasant symptoms of low blood sugar. Talk to your doctor if you notice that you have begun to eat more, gain weight, or feel dizzy, weak, or hungry between meals. Meglitinide drugs that increase insulin, such as nateglinide and repaglinide, are less likely to cause weight gain, according to ADA.
You are missing or have completely refused to take prescribed medications.
More than 30% of people with type 2 diabetes take medicines recommended by their attending physician less often than necessary. Another 20% do not take them at all. Some fear side effects, others believe that if sugar has returned to normal, then no more medicines are needed. In fact, diabetes medications do not cure diabetes, they must be taken regularly. If you are worried about possible side effects, talk to your doctor about changing medications.
You do not tell your doctor that prescribed medications are too expensive for you.
Up to 30% of people with diabetes do not take medicine, simply because they cannot afford it. The good news is that some of the cheaper ones and not such new drugs can also help. Ask your doctor to prescribe a more budget option.
You take sulfonylureas and skip meals
Sulfonylurea drugs, such as glimepiride or glipizide, stimulate your pancreas to produce more insulin throughout the day, which helps control your diabetes. But if you skip meals, it can lead to a discordant or even dangerously low level of sugar. This effect of glibirid may be even stronger, but in principle this can lead to any sulfonylurea preparations. It is well worth learning the signs of hypoglycemia - nausea, dizziness, weakness, hunger, in order to stop the episode more quickly with a tablet of glucose, candy or a small portion of fruit juice.